Alert archive / Texas / High Wind Watches in 2017

High Wind Watch 24, NWS Midland/Odessa, TX

September 25, 2017

NWS Midland/Odessa, TX issued this high wind watch at Sep 25, 2017, 3:26 PM CDT. It took effect at Sep 26, 2017, 8:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 25, 2017, 3:26 PM CDT (20:26 UTC)
In effect from
Sep 26, 2017, 8:00 PM CDT
Expired
Sep 26, 2017, 2:21 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

449 
WWUS74 KMAF 252026
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
326 PM CDT Mon Sep 25 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING FOR GUADALUPE PASS...

.A cold front will move through the region Tuesday night. This may
result in high winds through Guadalupe Pass.

TXZ258-261200-
/O.NEW.KMAF.HW.A.0024.170927T0100Z-170927T1400Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
226 PM MDT Mon Sep 25 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Tuesday evening through
Wednesday morning. 

* TIMING...From Tuesday evening through Wednesday morning. 

* WINDS...Northeast 30 to 50 mph with gusts to around 65 mph.

* IMPACTS...Motorists should exercise caution while driving and be
  alert to sudden gusts of wind which may cause you to lose
  control of your vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
659 
WWUS74 KMAF 260950
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
450 AM CDT Tue Sep 26 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY 
MORNING FOR THE GUADALUPE PASS...

.A cold front will move through the region tonight. This may 
result in high winds through Guadalupe Pass.

TXZ258-262000-
/O.CON.KMAF.HW.A.0024.170927T0100Z-170927T1400Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
350 AM MDT Tue Sep 26 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING FOR THE GUADALUPE PASS...

* TIMING...From this evening through Wednesday morning.

* WINDS...Northeast 35 to 50 mph with gusts to around 60 mph.

* IMPACTS...Motorists should exercise caution while driving and 
  be alert to sudden gusts of wind which may cause you to lose 
  control of your vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
883 
WWUS74 KMAF 261921
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
221 PM CDT Tue Sep 26 2017

...HIGH WIND WARNING IN EFFECT FROM THIS EVENING THROUGH 
WEDNESDAY MORNING FOR THE GUADALUPE PASS...

.Strong northeast gap winds will develop through Guadalupe Pass
tonight, and persist into Wednesday morning.

TXZ258-271400-
/O.UPG.KMAF.HW.A.0024.170927T0100Z-170927T1400Z/
/O.NEW.KMAF.HW.W.0032.170927T0100Z-170927T1400Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
121 PM MDT Tue Sep 26 2017

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 8 AM MDT
WEDNESDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 7 PM this evening to 8 AM
MDT Wednesday. The High Wind Watch is no longer in effect. 

* TIMING...From this evening through Wednesday morning.

* WINDS...Northeast 40 to 45 mph with gusts to near 60 mph.

* IMPACTS...Motorists should exercise caution while driving and 
  be alert to sudden gusts of wind which may cause you to lose 
  control of your vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Sep 25, 3:25 PM CDT, 1 minute earlier.

Area forecast discussion, Sep 25, 3:25 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 PM CDT Mon Sep 25 2017

.DISCUSSION...

WV imagery shows the upper trough has moved NE over the past 24
hours, and is now centered over SE MT. This is still scheduled to
move into Canada by 00Z Wed, at which time a secondary trough will
be taking its place over srn NV.  This will maintain SW flow aloft
over West Texas and Southeast New Mexico at least until the weekend.
To the far south, T.S. Pilar is just entering the Gulf of CA, and
with a little luck, some of its tropical moisture will get entrained
into the SW flow into the region.

Of more immediate concern is a cold front that has just entered the
NW Texas Panhandle.  Models are in general agreement in bringing it
into the nrn zones by 12Z Tuesday, and thru KMAF around 20Z.  Cloud
cover should keep the front from stalling diurnally, and convection
to the north may give an assist driving it south.  Models suggest
gap winds may be a problem thru KGDP Tuesday night, we've issued a
wind watch for this.  Isentropic lift will begin increasing Tuesday,
especially over the NE zones. Ensembles indicate anomalous PWATs of
2 std devs or better running just left of central Texas, up thru the
Panhandle, coincident w/a low-lvl theta-e ridge, all of which should
help maximize rainfall potential efficiency.  To top it all of,
models put the RR quadrant of a 250mb jet streak over the region
much of the day Tuesday.  For all these reasons, we've issued a
Flash Flood Watch for the eastern half of the CWA beginning tonight,
and continuing thru 12Z Thursday, as soils saturate and the pattern
won't change much thru then. This will alleviate confusion, rather
than issuing new FFAs every 12-24 hrs.  Further shifts can expand
westward if the situation warrants.

Thursday or so, the secondary trough begins ejecting up thru the
Rockies, w/upper flow transitioning from SW to zonal over the
weekend.  This will result in POPs gradually tapering off,
especially Sun/Mon.  Temps will try to rebound by then, but should
stay just below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  75  61  68 /  70  90  90  80
Carlsbad                       62  77  59  65 /  40  70  70  70
Dryden                         71  79  68  75 /  60  60  80  60
Fort Stockton                  67  79  62  70 /  30  60  90  80
Guadalupe Pass                 60  71  55  61 /  30  50  60  50
Hobbs                          62  72  56  62 /  60  70  70  80
Marfa                          58  78  57  69 /  40  50  60  50
Midland Intl Airport           67  75  61  67 /  50  80  80  80
Odessa                         67  75  60  67 /  50  70  80  80
Wink                           66  78  61  69 /  30  70  80  80

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for Andrews-Big Bend Area-Borden-Crane-Dawson-Ector-
     Gaines-Glasscock-Howard-Martin-Midland-Mitchell-Pecos-
     Reagan-Scurry-Terrell-Upton-Ward-Winkler.

     High Wind Watch from Tuesday evening through Wednesday morning
     for Guadalupe Mountains.

&&

29/44
Hazardous weather outlook, Sep 25, 2:11 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Mon Sep 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
211 PM CDT Mon Sep 25 2017 /111 PM MDT Mon Sep 25 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will continue across the region today and tonight
especially along and east of a Hobbs to Alpine line. Locally heavy
rainfall and flash flooding will be the main concerns with these
storms and a flash flood watch is in effect. A few strong to severe
storms will also be possible with large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms are expected again Tuesday and Wednesday. Locally
heavy rainfall that could result in flash flooding will be the main
concern. A flash flood watch is in effect through Thursday morning.

Strong gap winds are also possible through Guadalupe Pass Tuesday
night. A high wind watch is in effect.

.SPOTTER INFORMATION STATEMENT...

There is a low probability of spotter activation this afternoon or
evening mainly over the Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Sep 25, 2:58 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
158 PM MDT MON SEP 25 2017

NMZ034-252045-
Southern Lea County NM-
158 PM MDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 245
PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Jal, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 10343 3227 10356 3245 10324 3221 10308
TIME...MOT...LOC 1958Z 241DEG 7KT 3223 10340

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 6:14 AM CDTAreal Flood AdvisoryMAFCulberson3 hr
Sep 25, 7:07 AM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr
Sep 25, 2:58 PM CDTSpecial Weather StatementMAFLoving47 min
Sep 25, 3:26 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more59 hr
Sep 25, 3:34 PM CDTSpecial Weather StatementMAF56 min
Sep 25, 3:40 PM CDTSevere Thunderstorm WarningMAFAndrews65 min
Sep 25, 3:50 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves55 min
Sep 25, 4:09 PM CDTSpecial Weather StatementMAFWard36 min
Sep 25, 4:34 PM CDTSevere Thunderstorm WarningMAFReeves, Ward56 min
Sep 25, 4:40 PM CDTSpecial Weather StatementMAFAndrews65 min
Sep 25, 4:46 PM CDTSpecial Weather StatementMAFLoving59 min
Sep 25, 4:56 PM CDTTornado WarningMAFAndrews, Ector34 min
Sep 25, 5:18 PM CDTSevere Thunderstorm WarningMAFWard, Winkler57 min
Sep 25, 5:26 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland64 min
Sep 25, 6:26 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 25, 6:34 PM CDTSpecial Weather StatementMAFMartin26 min
Sep 25, 6:59 PM CDTSpecial Weather StatementMAFWard61 min

Nearby

High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.